Hail, Rooks
- When
- June 25, 8:35 PM CST
- Where
- Rooks County, 1 mi S of Plainville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.215, -99.300
On this Friday evening, a few initially semi-isolated thunderstorms gradually congealed into a small convective complex within parts of this six-county North Central Kansas area. For most affected locations this activity was sub-severe, featuring only beneficial rain, gusty winds no more than 40-50 MPH and perhaps small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
On this Friday evening, a few initially semi-isolated thunderstorms gradually congealed into a small convective complex within parts of this six-county North Central Kansas area. For most affected locations this activity was sub-severe, featuring only beneficial rain, gusty winds no more than 40-50 MPH and perhaps small hail. However, there were a couple of spotty severe-criteria reports: 1) quarter size hail just south of Plainville...2) mesonet-measured 64 MPH winds in rural southwestern Mitchell County.
The first semi-isolated storms to affect the area fired up between 8-9 p.m. CDT over parts of Rooks, Phillips and Smith counties (including the one that dropped quarter size hail in far southern Rooks). During the next hour these cells started joining into more of a broken line as they shifted southeast, and between 10-11 p.m. CDT they evolved into a legitimate small convective complex within Osborne/Mitchell counties, due in part to merging into the northern fringes of a separate area of convection lifting up out of central Kansas (the marginally-severe gust in southwestern Mitchell County occurred during this time). By midnight CDT the main part of the complex departed east out of Mitchell County, ending any threat of strong to severe storms for the night locally. In the mid-upper levels, this event was forced by a combination of larger-scale lift out ahead of a positively tilted trough axis centered from North Dakota into the Central Rockies, along with more localized lift along the southern fringes of a mesoscale convective vortex (MCV) lifting through central Nebraska. At the surface, the initial mid-evening storms focused along a weak cold front drifting southeastward into the area. Although mixed layer CAPE only averaged around 1500 J/kg within North Central Kansas, respectable deep-layer shear around 35 knots aided storm organization.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 25, 5:11 PM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 611 PM CDT Fri Jun 25 2021 .DISCUSSION...(This evening through Friday) Issued at 227 PM CDT Fri Jun 25 2021 As of 2PM, convection is beginning to intensify in and just west of the forecast area. This is on the south side of remnant MCV, with enhancement from the upper trough. Although individual solutions vary, CAMs have had a decent handle on this potential, and as such, these storms are expected to persist as they move across the forecast area later this afternoon and early this evening. Although the highest instability axis has shifted south of the area with the front, decent low level moisture persists and latest SPC mesoanalysis shows 1500-2000 J/kg of MLCAPE. Along with 40kts of deep layer shear, this will support at least a few severe updrafts as these storms move through. After these storms weaken and/or move out of the area (by roughly 9pm), attention shifts to convection moving northeastward out of southwestern KS. This convection will likely be weakening with time as it moves away from the stronger instability and 850mb convergence. Even still, this may impact portions of our Kansas counties with marginally severe hail/wind. A few showers may persist into Saturday morning, with additional diurnally driven showers and thunderstorms possible in the afternoon and early evening. Fortunately, the cooler and increasingly dry airmass will reduce the risk for severe weather across the local area. Temperatures will be roughly 10 degrees below normal with highs only in the mid 70s to near 80 degrees. Saturday night into Sunday morning should be mostly dry, but we cannot totally rule out a few more showers or afternoon thunderstorms as the upper trough remains overhead. Daily slight chances for rain/thunder will continue through much of next week as the upper trough makes very little eastward progress. But despite all the PoPs, I expect that precipitation will be pretty hit and miss and will not provide significant relief from the increasingly dry conditions across parts of the area. The good news is that the threat for severe weather should be fairly low through next week. The stagnant trough has also caused our temperature forecast to trend a bit cooler as well. Temperatures may bounce back closer to normal by the middle of the week, but we probably won't be seeing any 90 degree days until at least the following week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 605 PM CDT Fri Jun 25 2021 Scattered thunderstorms moving through central Nebraska currently should exit the area by 03-04Z. Skies will remain broken to overcast through the night, with some low stratus still expected to develop in the early morning of Saturday. A few showers may also develop around dawn on Saturday. Isolated, diurnally-driven thunderstorms are expected to redevelop Saturday afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 923 PM CDT Fri Jun 25 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 270230- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 923 PM CDT Fri Jun 25 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms will continue across parts of the local area overnight...with the most favored areas being across portions of north central Kansas and areas of south central Nebraska east of Highway 281. While severe thunderstorms are not anticipated...a few stronger storms could produce small hail and wind gusts in excess of 50 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are at least slight chances for thunderstorms each day through Thursday. We cannot rule out a few strong or severe storms, but the overall severe threat appears fairly low. .SPOTTER INFORMATION STATEMENT... Spotter activation is no longer anticipated tonight...although reports of hail of any size and damaging wind gusts are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement National Weather Service Hastings NE 634 PM CDT Fri Jun 25 2021 NEZ040-047-260000- Howard NE-Greeley NE- 634 PM CDT Fri Jun 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY AND NORTHEASTERN HOWARD COUNTIES UNTIL 700 PM CDT... At 634 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Greeley to near Cotesfield. Movement was east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Wolbach. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for central Nebraska. LAT...LON 4133 9829 4131 9863 4156 9859 4156 9829 TIME...MOT...LOC 2334Z 272DEG 15KT 4152 9851 4137 9854 Billings Wright
Special Weather Statement National Weather Service Hastings NE 640 PM CDT Fri Jun 25 2021 NEZ040-260030- Greeley NE- 640 PM CDT Fri Jun 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL 730 PM CDT... At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near Spalding, or 25 miles east of Ord, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Spalding around 650 PM CDT. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for central Nebraska. LAT...LON 4152 9829 4155 9859 4174 9854 4174 9829 TIME...MOT...LOC 2340Z 271DEG 22KT 4166 9843 Billings Wright
Special Weather Statement
National Weather Service Hastings NE
642 PM CDT Fri Jun 25 2021
NEZ041-047-048-062-260030-
Merrick NE-Nance NE-Howard NE-Hall NE-
642 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NANCE...MERRICK...
HOWARD AND NORTHERN HALL COUNTIES UNTIL 730 PM CDT...
At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elba to near Cairo. Movement was east at
35 mph. This replaces the warning previously in effect for Howard
and northern Hall Counties.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
St. Paul around 645 PM CDT.
Cushing around 655 PM CDT.
Palmer and St. Libory around 700 PM CDT.
Other locations in the path of these storms include Chapman, Central
City and Fullerton.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Nebraska.
LAT...LON 4107 9801 4102 9808 4100 9811 4100 9812
4098 9816 4096 9817 4099 9868 4131 9863
4136 9794
TIME...MOT...LOC 2341Z 264DEG 31KT 4128 9849 4099 9854
Billings WrightSpecial Weather Statement National Weather Service Hastings NE 717 PM CDT Fri Jun 25 2021 NEZ041-048-049-063-064-260100- Merrick NE-Hamilton NE-Nance NE-York NE-Polk NE- 717 PM CDT Fri Jun 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NANCE...NORTHWESTERN YORK...NORTHERN HAMILTON...MERRICK AND WESTERN POLK COUNTIES UNTIL 800 PM CDT... At 717 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles west of Clarks to near Phillips. Movement was east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Central City around 720 PM CDT. Other locations in the path of these storms include Clarks, Marquette, Hampton and Silver Creek. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for south central, central and east central Nebraska. LAT...LON 4133 9754 4088 9782 4090 9828 4134 9827 TIME...MOT...LOC 0017Z 270DEG 14KT 4124 9799 4095 9820 Billings Wright
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
819 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG CENTRAL CITY 41.11N 98.00W
06/25/2021 MERRICK NE PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
REEDSpecial Weather Statement
National Weather Service Hastings NE
843 PM CDT Fri Jun 25 2021
KSZ005-017-260230-
Rooks KS-Phillips KS-
843 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND SOUTHERN PHILLIPS
COUNTIES UNTIL 930 PM CDT...
At 843 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Speed to near Bogue. Movement was
southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Damar around 900 PM CDT.
Other locations in the path of these storms include Palco, Stockton,
Woodston and Zurich.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.
LAT...LON 3913 9960 3957 9960 3957 9963 3966 9963
3966 9907 3957 9907 3957 9905 3951 9904
3913 9905
TIME...MOT...LOC 0143Z 315DEG 18KT 3961 9940 3933 9972
RossiThe Grand Island radar (KUEX), 143 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964006, 964007.